Alert archive / Maine / Gale Watches in 2021

Gale Watch 7, NWS Gray, ME

February 6, 2021

NWS Gray, ME issued this gale watch at Feb 6, 2021, 8:41 PM EST. It took effect at Feb 7, 2021, 5:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 6, 2021, 8:41 PM EST (01:41 UTC)
In effect from
Feb 7, 2021, 5:00 PM EST
Expired
Feb 7, 2021, 3:07 AM EST
In force
Issued by
NWS Gray, ME

The text

As transmitted.

750 
WHUS71 KGYX 070141
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
841 PM EST Sat Feb 6 2021

ANZ150-152-154-071545-
/O.CAN.KGYX.GL.W.0008.000000T0000Z-210207T0300Z/
/O.NEW.KGYX.SC.Y.0012.210207T0141Z-210207T1000Z/
/O.NEW.KGYX.GL.A.0007.210207T2200Z-210208T2200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
841 PM EST Sat Feb 6 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 kt 
  with gusts up to 30 kt and seas 5 to 8 ft. For the Gale Watch, 
  northwest winds 15 to 25 kt with gusts up to 30 kt and seas 6 
  to 9 ft possible.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...For the Small Craft Advisory, until 5 AM EST Sunday. 
  For the Gale Watch, from Sunday afternoon through Monday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ151-153-070245-
/O.CAN.KGYX.SC.Y.0011.000000T0000Z-210207T0600Z/
Penobscot Bay-Casco Bay-
841 PM EST Sat Feb 6 2021

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

Tubbs
1 follow-up statement
466 
WHUS71 KGYX 070807
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
307 AM EST Sun Feb 7 2021

ANZ154-072215-
/O.CAN.KGYX.SC.Y.0012.000000T0000Z-210207T1000Z/
/O.UPG.KGYX.GL.A.0007.210207T2200Z-210208T2200Z/
/O.NEW.KGYX.SC.Y.0013.210207T2100Z-210209T0000Z/
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
307 AM EST Sun Feb 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST MONDAY...
...PREVIOUS SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 3 to 6 ft expected.

* WHERE...Coastal Waters from Cape Elizabeth, ME to Merrimack 
  River, MA out 25 NM.

* WHEN...From 4 PM this afternoon to 7 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ150-152-072215-
/O.EXT.KGYX.SC.Y.0012.000000T0000Z-210209T0000Z/
/O.CAN.KGYX.GL.A.0007.210207T2200Z-210208T2200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
307 AM EST Sun Feb 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST MONDAY...
...GALE WATCH IS CANCELLED...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM and Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM.

* WHEN...Until 7 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ151-153-072215-
/O.NEW.KGYX.SC.Y.0013.210208T0500Z-210208T2100Z/
Penobscot Bay-Casco Bay-
307 AM EST Sun Feb 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST MONDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 1 to 3 ft expected.

* WHERE...Penobscot Bay and Casco Bay.

* WHEN...From midnight tonight to 4 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Watson

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Feb 6, 4:29 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 6, 4:29 PM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Gray ME
429 PM EST Sat Feb 6 2021

.SYNOPSIS...
Low pressure passing southeast of Cape Cod on Sunday will bring
light to moderate snowfall to the region with greatest amounts
expected along the coastal plain. The storm track will remain
active through the coming work week with a mid-week system and
an end-of-week system punctuated by periods of quiet of high
pressure.

&&

.NEAR TERM /TONIGHT/...
Unstable low levels and upsloping flow from the W has resulted
in fairly widespread convective clouds and snow showers. Low
likely PoP will trend down quickly now that we have lost daytime
heating. Upslope flow will cause them to linger longest N of
the notches. Temps will fall gradually into the teens and single
digits.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Challenging forecast for the Sunday afternoon period. Model
forecasts are converging towards a parallel snow band developing
N of a low pressure emerging off the Mid Atlantic coast. The
strongest frontogenesis looks to remain close to the developing
mid level low centers...and more or less parallel the
coastline.

Overall I am seeing more red flags than not for heavier snowfall
amounts making it far enough NW into the forecast area. One is
that parallel bands tend to have sharp Nrn gradients in
snowfall. Another is that the shape of the coastline is not
working in our favor...as SWrn ME will be farthest from the low
center. In addition many of the forecast soundings are favoring
lift above the snow growth zone. For this reason I am keeping
snow ratios close to climatological normal.

06.12z NAM guidance continued to be very bullish on QPF and snow
locally. It was mostly on its own in that regard...with some
support from the WRF ARW and NMM. 06.18z has gone completely in
the opposite direction with a very dry run across the forecast
area. While a big swing...this is more in line with other hi-
res...global...and ensemble guidance. I took NBM QPF as a
starting point...despite it being dominated by juicier 06.00z
guidance...as it represented a compromise between my thoughts
and neighboring offices. That gave me snowfall amounts around 4
inches for much of Srn NH and coastal Wrn ME. While I think that
may be on the high side...I have issued winter wx advisories for
these zones. Even on the light side we should get some
accumulation and slippery roads for a time Sun evening.

One fly in the ointment may be convection across the
Southeast...just developing now. Overall model guidance tends to
produce quite a bit of convective QPF. I do not anticipate the
orientation being favorable to pump up heights ahead of the wave
and lead to more amplification. Instead I am not expecting any
late surprises in storm track.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Low pressure pinwheeling over Canada will continue to provide
an active, short-wave driven storm track through the next work
week with an impressively cold, Arctic airmass just outside of
New England. Temperatures will tend to be a little below normal
with daily highs mostly in the teens and 20s. Starting
Monday... low pressure will be exiting to the northeast with
skies clearing while a northwesterly breeze gradually relents to
incoming high pressure. Monday night stands a good chance of
radiational cooling given the weak gradient however clouds will
be on the increase late with the approach of the next storm
system. Suspect temperatures will drop quickly after sunset
under mostly clear skies, then level out in most places... so
have still leaned on the cooler side of guidance with lows in
the single digits inland, to around the low-teens along the
coast.

The next potentially impactful weather system approaches at the nose
of an upper level jet pushing across the Great Lakes region Tuesday
into Wednesday, rounding the base of persistent troughing
anchored over central Canada. At the surface, a weak wave tracks
across the Ohio Valley, emerging near the Mid-Atlantic or
southern New England coast by Tuesday. The wave amplifies once
it hits the relatively warm Atlantic waters before pulling away
Wednesday. At this point it looks like a progressive (read:
quick-hitting) wave with a cool airmass in place lending
confidence in an all-snow (or at least no- mixed-precip) passage
with possible impacts to the Tuesday evening commute. Will have
to keep a close eye on model trends... a more amplified
solution offers a more northern track which brings greater
threat for appreciable snowfall, not only for closer proximity
to moisture/forcing but also with amplification near the Gulf of
Maine which could produce significant snowfall especially for
the coastal plain. Ensemble sensitivity analysis indicates most
variance has to do with timing... without a lot of signal to
hedge on a northward or southward track so for now will stick
around the mean with a possible advisory-level event over the
southern and coastal zones.

High pressure builds back in behind the wave by around Thursday,
then another shortwave pivots around the Canadian low Friday into
Saturday. Much more uncertainty exists with this system but in
general it seems to follow the same cadence as other systems we've
seen in this pattern... with a northern stream shortwave/jet perhaps
having a chance of phasing with the southern stream near the
coast.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Short Term...VFR conditions continue into late morning Sun. SN
moves into the area from the SW and IFR or lower conditions are
expected over much of the area. Srn NH and coastal Wrn ME will
be most likely to see IFR conditions...and the longest duration.
System will quickly exit Sun night with a return to VFR S of the
mtns. HIE may see lingering upslope VCSH and MVFR CIGs into Mon.

Long Term...Any remaining restrictions over the mountains lift
Monday with northwest winds and clearing skies. The next system
approaches from the southwest on Tuesday into early Wednesday
with another period of IFR restrictions likely with widespread
snowfall. Conditions improve by the end of Wednesday.

&&

.MARINE...
Short Term...Marginal gale force gusts will continue into the
evening before diminishing. SCA conditions will linger into Sun
when NE flow begins to increase in response to approaching low
pressure. Snow may be heavy at times on the coastal waters with
near zero visibility at times. Outside of the bays winds may
gust again to near gale force from the NW.

Long Term...Seas and offshore wind gusts gradually diminish to
below SCA thresholds through Monday as high pressure builds into
the waters. Another area of low pressure crosses through or
south of the waters Tuesday into Wednesday with another period
of SCAs likely.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 1 PM Sunday to midnight EST
     Sunday night for MEZ018-023>028.
NH...Winter Weather Advisory from 10 AM to 9 PM EST Sunday for
     NHZ010>015.
MARINE...Small Craft Advisory until 1 AM EST Sunday for ANZ151-153.
     Gale Warning until 10 PM EST this evening for ANZ150-152-154.

&&

NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Casey
Hazardous weather outlook, Feb 6, 4:06 PM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
406 PM EST Sat Feb 6 2021

NHZ010>015-072115-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
406 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM TO 9 PM EST SUNDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another storm system will approach the region Tuesday into early
Wednesday. This system may bring plowable snow to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-019>022-033-NHZ001>009-072115-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
406 PM EST Sat Feb 6 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire and northern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another storm system will approach the region Tuesday into early
Wednesday. This system may bring plowable snow to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018-023>028-072115-
Interior York-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
406 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM SUNDAY TO MIDNIGHT
EST SUNDAY NIGHT...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another storm system will approach the region Tuesday into early
Wednesday. This system may bring plowable snow to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-072115-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
406 PM EST Sat Feb 6 2021

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-072115-
Penobscot Bay-Casco Bay-
406 PM EST Sat Feb 6 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 8:41 PM ESTSmall Craft AdvisoryGYX33 hr
Feb 7, 3:07 AM ESTSmall Craft AdvisoryGYX40 hr

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.